Wyoming, 2022High Wind in Wyoming, December 9 to 10, 2022
December 9 to 10, 2022 · NWS CYS · 2 events in 2 counties and zones
A marginal high wind event occurred in Arlington and south Laramie Range Summit areas 9 to 10 December 2022.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginal high wind event occurred in Arlington and south Laramie Range Summit areas 9 to 10 December 2022.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 9, 4:24 AM MST, 5 hours 22 minutes earlier.
Area forecast discussion, Dec 9, 4:24 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
424 AM MST Fri Dec 9 2022
.SHORT TERM...(Today through Sunday)
Issued at 255 AM MST Fri Dec 9 2022
Overnight GOES WV imagery showed the upper level low pressure system
responsible for the strong winds and snowfall was impacting eastern
NE, IA and and southern MN. In its wake, a shortwave upper level ridge
extended from the western Dakotas to the southern Rockies. High clouds
were increasing well in advance of the next Pacific low pressure trough
moving into the West. At the surface, a quasi-stationary front reached
from central MT into central SD, with a trough over east-central WY
and CO. Southwesterly surface winds of 10-15 MPH prevailed. Gusts to
35 MPH were observed at Arlington and Bordeaux. Temperatures ranged
from the mid teens to lower 30s.
Short term forecast concerns will be mountain snowfall and return of
strong winds to the southeast WY wind-prone areas tonight and Saturday
morning.
The southwesterly flow aloft between the exiting upper level ridge and
approaching upper level trough will increase Friday. It appears that
there will be enough moisture, orographic and large scale lift to
produce scattered snow showers this afternoon and evening with the
passage of the fast moving trough. Up to a quarter inch of liquid
equivalent precipitation will yield snow accumulations of 2 to 4
inches over the Sierra Madres and Snowys. Little or no accumulation
is expected outside the mountains.
With the passage of the trough, favorable subsidence, elevated 850mb
pressure/height gradients and 700-800mb westerly flow of 50-55 kt
will generate strong winds with gusts exceeding 58 kt for the
Arlington/Elk Mountain and Bordeaux areas. In-house random forecast
high wind probabilities are 50-60 percent for these zones, so confidence
is higher that high winds will materialize beginning this evening and
continuing into Saturday morning and High Wind Watches were upgraded
to Warnings. For the I-80 Summit (South Laramie Range) and Foothills,
probabilities are lower (30-40 percent) for high winds. With low to
moderate confidence, left the High Wind Watches in effect for now and
let the day shift make the decision to upgrade if necessary.
Temperatures today and tonight will be near seasonal normals (highs
upper 20s to lower 40s and lows mid teens to lower 20s). On Saturday,
winds will become more southerly east of the Laramie Range, while to
the west, it will continue to be breezy to windy from the southwest.
High temperatures will moderate into the mid 30s to mid 40s. Saturday
night will be milder with lows in the upper teens to upper 20s.
Southwest winds will remain quite gusty along and west of the Laramie
Range. Even warmer temperatures are forecast Sunday with gusty south
to southwest winds. Afternoon highs will range from the 40s to lower
50s.
.LONG TERM...(Sunday night through Thursday)
Issued at 255 AM MST Fri Dec 9 2022
The main forecast concern for the long-term period remains to be the
potential winter storm early next week that could bring periods of
heavy snowfall to the area, especially along the Pine Ridge in the
northern Nebraska Panhandle into east-central Wyoming. Models continue
to be in good agreement in the occurrence of this event, but subtle
run to run fluctuations in the placement of the upper level and surface
lows pose uncertainty in location of greatest impacts.
A large scale trough will continue to dig into the Great Basin Sunday
setting the stage for a winter storm early next week from the Front
Range into the northern Great Plains. Colder air looks set to arrive
Monday afternoon with a cold front diving south across the CWA. Snowfall
looks to be a little more delayed than initially thought across the
CWA as both the GFS and Euro dig the upper level low farther south
compared to model runs from 24 hours ago. The GFS/GEFS and ECMWF show
the upper level low tracking closer to the four corners region before
lifting northeast into central NE. Snowfall for the Sierra Madres and
Snowys could begin as early as late Monday morning with favorable moist
upslope flow. Ample moisture looks to wrap around the north side of
the low with favorable isentropic lift right into the northern NE
Panhandle Tuesday. This solution would lead to the period of heaviest
snowfall and greatest impacts occurring throughout much of Tuesday,
especially along the Pine Ridge from Lusk to Chadron. Strong MSLP
gradients with the frontal passage and flow aloft with the closed low
will lead to strong winds Tuesday afternoon continuing into Wednesday
across areas that could see heaviest accumulations. There could be
the potential for 35 to 45 mph wind gusts lofting snow and reducing
visibilities across much of the area.
It is worth noting that with a slightly southward shift in the low
track, heavier snowfall amounts could be observed along additional
north facing slopes farther south into southern Goshen Co in Wyoming
and much of Banner Co in Nebraska. Latest NBM v4.1 has most areas
across the CWA receiving at least 4 inches of snowfall with double
digit accumulations in 1) the mountains (Snowys, Sierra Madres, North
Laramie Range, 2) along the Pine Ridge from Lusk to Chadron, and 3)
south side of the North Platte River valley from Hawk Springs to
Gurley. Additionally, with the slightly southward shift in the low
track, Laramie could see easterly flow stick around longer limiting
snowfall totals before switching to a more favorable northwest flow
late in the system. Overall, will most likely see travel impacts
across the area Tuesday continuing into Wednesday with the heavy
snowfall and blowing snow. There will likely be the need for winter
headlines coming up with subsequent shifts if the forecast remains
on track.
Snow will lighten up by late Wednesday afternoon across the CWA,
however the arctic airmass will remain over much of the area.
Lowered temperatures for Wednesday through Friday with afternoons in
the teens and cold nights in the single digits, possibly dipping
below zero with the fresh snowpack in place.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 418 AM MST Fri Dec 9 2022
VFR conditions expected across area terminals through the forecast
period. SCT-BKN upper level clouds continue to move overhead early
this morning with a quick passing system and remain throughout
much of Friday. SE WY terminals should see gusty southwest winds
25 to 35 kt late this morning and into the afternoon and
continuing overnight. Portions of the NE Panhandle will also see
these winds this evening gusting 20 to 25 kt.
&&
.FIRE WEATHER...
Issued at 255 AM MST Fri Dec 9 2022
Fire weather concerns will be low through the weekend with seasonably
cool temperatures. Scattered snow showers will develop this afternoon
and evening with the passage of a fast moving upper level low pressure
system. Accumulations will range from 1 to 3 inches over the higher
terrain of Carbon and southwest Albany counties. Strong westerly winds
will redevelop this evening over the wind-prone areas of Southeast
Wyoming with gusts of 55 to 70 MPH. These winds will subside Saturday
morning, with breezy to windy conditions Sunday. Minimum humidities
will be 25 to 35 percent today and Saturday, decreasing to 20 to 30
percent Sunday. A strong and slow moving upper level low pressure system
will bring colder temperatures and snowfall to the region Monday through
Wednesday. Significant accumulations will be possible.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 8 PM this evening to 8 AM MST Saturday
for WYZ106-110.
High Wind Watch from this evening through Saturday morning for
WYZ116-117.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...MB
AVIATION...MB
FIRE WEATHER...MAJHazardous weather outlook, Dec 9, 3:12 AM MST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
312 AM MST Fri Dec 9 2022
WYZ106-110-101015-
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-
312 AM MST Fri Dec 9 2022
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
West winds will become quite strong this evening and continue
overnight. Gusts of 60 to 70 MPH are expected. High Wind Warnings
are in effect from 8 PM this evening to 8 AM Saturday morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The strong winds will diminish later Saturday morning but remain
quite breezy.
There is the potential for accumulating snow and colder temperatures
Monday through Wednesday as a low pressure system slowly moves
through the central Rockies and High Plains. Stay tuned to later
forecast updates.
.Spotter information statement...
Spotter activation will not be required.
WYZ116-117-101015-
South Laramie Range-South Laramie Range Foothills-
312 AM MST Fri Dec 9 2022
This hazardous weather outlook is for portions of southeast
Wyoming.
.DAY ONE...TODAY AND TONIGHT
West winds will become strong this evening and continue overnight.
Gusts up to 60 MPH are possible. High Wind Watches are in effect
from 8 PM this evening to 8 AM Saturday morning.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
The strong winds will diminish later Saturday morning but remain
breezy.
There is the potential for accumulating snow and colder temperatures
Monday through Wednesday as a low pressure system slowly moves
through the central Rockies and High Plains. Stay tuned to later
forecast updates.
.Spotter information statement...
Spotter activation will not be required.
WYZ101>105-107>109-111>115-118-119-101015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Goshen County-
Central Carbon County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
Central Laramie County-East Laramie County-
312 AM MST Fri Dec 9 2022
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
A fast moving upper level low pressure system will increase the
west to southwest winds today and tonight. Gusts of 40 to 50 MPH
will be possible. Light to moderate snow will fall over the Snowy
and Sierra Madre mountains this afternoon and evening with 2 to
4 inches expected.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is the potential for accumulating snow and colder temperatures
Monday through Wednesday as a low pressure system slowly moves
through the central Rockies and High Plains. Stay tuned to later
forecast updates.
.Spotter information statement...
Spotter activation will not be required.
NEZ002-003-019>021-054-055-095-096-101015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
312 AM MST Fri Dec 9 2022
This hazardous weather outlook is for the western Nebraska
Panhandle.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
There is the potential for accumulating snow and colder temperatures
Monday through Wednesday as a low pressure system slowly moves
through the central Rockies and High Plains. Stay tuned to later
forecast updates.
.Spotter information statement...
Spotter activation will not be required.
High Wind, North Snowy Range Foothills
- When
- December 9, 9:46 AM MST to December 10, 1:22 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT site at Cooper Cove reported this peak wind gust. The Arlington WYDOT site also reported wind gusts in excess of 58 mph during this time.
High Wind, South Laramie Range
- When
- December 9, 1:50 PM MST to 2:14 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
WYDOT site Vedauwoo reported strong wind gusts during this time period.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, December 9 to 10, 20222 deaths · 1 event
- Flooding and Heavy Snow in California, December 9 to 12, 20221 death · $31,000 · 18 events
- Dense Fog in Illinois, December 9, 202219 events
- Avalanche and Heavy Snow in Idaho, December 9 to 12, 202218 events
- Winter Weather in Wisconsin, December 9, 202215 events
- Dense Fog in Kentucky, December 9, 202214 events
- Dense Fog in Missouri, December 9, 202211 events
- Heavy Snow in Washington, December 9 to 11, 20229 events
- High Wind in Oregon, December 9 to 10, 202276 kt wind · 5 events
- Coastal Flood in Puerto Rico, December 9, 2022$2,000 · 4 events
- Heavy Snow in Wisconsin, December 9, 20223 events
- Heavy Snow in Washington, December 9 to 10, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061349, 1061350.